|Stay off MEDS Forever
Oct 29, 2005
Recently dignosed, my first test showed VL of 8700 and T's at 261. Second test 3 months later showed VL 7300 and T's at 412. I have Diabetes and Glaucoma and I am on the Meds for it. My doctor said that your body is still taking care of the virus, so we can still delay the MEDS. I asked him if I could shoot for staying off the MEDS forever, he said that most likely I will be taking the MEDS. Can I not stay off the MEDS forever, if I coninue to take the Vitamins, workout, be happy and take care of myself? Do I have to get to the MEDS one day? How bad could the MEDS be for me - I am scared, could they destroy my liver or make me disfigured etc.? Do you also have any advice on anythings you know that I can eat or do to keep the MEDS off?
Response from Dr. Sherer
I agree with your doctor that the chances of you remaining off ART (antiretroviral therapy) are very small, < 1-2%.
The chances that you might remain off ART for many years are somewhat better. The average time from infection to the development of AIDS is around 10 years. While one third of patients may progress rapidly, e.g. in 1-3 years, and thus require ART more quickly, the other two thirds are 'slow prgressors', and many people have a fairly slow evolution of their disease.
There are a small fraction, e.g. 1-2%, of people with HIV who are VERY slow progressors - so-called 'long term non-progressors' - who take 15 years or more before progressing. Unforunately, most of these individuals have gradually experienced falling CD4 cells and HIV disease progression, in which case ART becomes necessary (and helpful).
You should not be fearful of ART. When it becomes necessary in your case, it will offer the benefits to you that it has offered to millions of others - prolonged life and improved quality of life - compared to no treatment.
While there are various side effects, they can be avoided or managed in most patients on ART. Liver failure from ART is very rare. As we have learned more about lipoatrophy, we have done better to avoid it or reduce its impact by careful ART selection and monitoring.
There are no known dietary changes that aid in the prevention or reduction of HIV disease progression. In your case, dietary intake is very important in the management of diabetes, so I urge you to follow your physician's recommendations for your diabetes. It would also be useful for you to understand the ways in which diabetes and HIV can impact each other.
I urge you to continue to talk to your doctor about these issues, and to change your bias towards ART. You will do well to stay off of ART for as long as possible; at the same time, you will do well to follow the current recommendations regaring the best time to start ART, and then to do so willingly.
Not many options left
- Painful Ejaculation After Anal Fingering Worried I Have HIV
- Tingling Lips After Oral Sex On A Woman What Are The Chances Of HIV
- White Bumps On Penis After Touching Dried Semen Worried I Have HIV
- Can Blood Work Tell If Had Hep B Vaccine?
- Can Two People Who've Never Had Sex Get Std?
- Condom Causing Penis Irritation
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.